15 Dec 2014

Quinine given to man despite warnings

6:52 pm on 15 December 2014

A coroner has found a South Auckland man died from an adverse reaction to quinine after a doctor overlooked warnings on his file about the drug.

Hamiore Erithe, known as Thomas Manuel, was 79 when he died after being admitted to the Emergency Department at Middlemore Hospital in May 2013.

The coroner found Mr Manuel had a bad reaction to quinine and had been hospitalised before, with warnings on his medical records about not using the drug.

About two weeks before his death, he went to his local medical centre and was again given quinine despite the warnings.

The coroner said Mr Manuel's doctor could not explain how he missed the red flags and his failure to note them led to the death.

The coroner has sent the findings to the Medical Council and the Ministry of Health.

Get the new RNZ app

for ad-free news and current affairs